Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test


The Physician's Assistant at my surgeon has recommended I talk with my general guy about an antidepressant. I have overwhelming fatigue probably from my chronic pain. My blood is normal, I am already on thyroid meds for hypothyroidism.

After my surgery in January 2013, I am better but still have a lot of pain.
I am a weight watcher and have been at goal for a couple of years now. I am concerned about possible weight gain with drugs,which I have read can happen.

Have antidepressants helped anyone? Has weight gain been an issue for you?


4 level ACDF completed on January 3rd.
I developed an infection which required reopening the wound on January17th
Looking forward to life without as much pain!


  • There are many different anti depressants out there, and there are many different side effects that come with each of them. Weight gain is not an automatic with them , however , and if there is some, it can be mostly managed by your feeling better and getting out and doing more, once the depression is treated properly.
    As to recommendations about one or the other anti depressant, it really depends on your discussion with your doctor and which one he feels is best suited for you at this time. It can be a trial and error to find the right one, with the least side effects , and the most benefit to you, so go into this knowing that the end result is you feeling much better.
  • Born2RunBBorn2Run Posts: 32
    edited 09/09/2013 - 4:52 PM
    Paxil causes weight gain. I was put on it in 2004 and by 2008 I had gained 50 pounds. Luckily, I hadn't really been overweight before. Over the past two years I have SLOWLY been able to take some of it off.

    I won't lie- the weight gain totally sucked. I'll never forget returning to work after the summer of 2006 and the double takes I got from colleagues. I had gone up two clothing sizes in about four months. What's weird is at first Paxil kind of kills your appetite, so I thought I had been a lucky one with avoiding this side effect. But, it's a long term thing and the weight is really hard to move.

    With that being said, the weight gain was worth it. Paxil saved my life and showed me a world that I hasn't able to participate in due to social anxiety.

    There are a lot of alternatives to Paxil now, I'm sure that you can find the right one for you.

    Good luck!
    3/11/13 successful ACDF
    7/13 inconclusive discogram
    Currently in PT for lumbar pain
  • I have an appointment with my primary next month. I will speak with him about it.

    4 level ACDF completed on January 3rd.
    I developed an infection which required reopening the wound on January17th
    Looking forward to life without as much pain!
  • Helen3Helen3 Posts: 205
    edited 09/15/2013 - 6:08 PM
    And yes gained a lot of weight . My pant size went from a one to a 7/8 in 10 months.

    I take celexa now. An gaining some...7 lbs since March, but with my back I can't do what I used to.

    I don't think its the celexa....
  • I have been taking Celexa for years now and haven't experienced much weight gain. I believe my weight gain now is from not being as mobile as I used to be.
    Discectomies 05/08 and 04/11, fusions L4-5 Feb 9,2012 and L3-L4 June 28,2012, Staph infection washout 3/2/2012, Bulged L5-S1. SCS trial on January 17th, 2014, which was a success! Permanent SCS on February 20th.
  • I have been on Cymbalta 90mg for 14 months and hasn't seemed to work well past 6 months so just today my primary started to decrease dosage to 60mg for a week than 30mg for a week than switch to Viibyrd. I have never heard of but doctor said she really liked and your body will not get used to it so won't have to change if it works. I took Pristiq for 5 yrs and it worked well but after long term use it stopped working. It worked very well and I actually lost weight on it but did gain a significant amount on Cymbalta. Doctor said no known weight gain with Viibyrd so we shall see how it works. I will keep y'all informed :)

  • Liz53Liz53 MissouriPosts: 142
    Well I took this medicine today for the first time and I think it will be the last time. I have been dizzy and not quite myself. I would rather have the depression. At least I know why I feel bad. I think it will be better to work at a fix for why I have the back pain than to mask it with mind altering drugs. It probably is great for some but I seem to be hypersensitive to everything.
    Any others experience this?
  • about side effects. I am willing to try anything at this point, but you are right, I should not rush in blind.
    4 level ACDF completed on January 3rd.
    I developed an infection which required reopening the wound on January17th
    Looking forward to life without as much pain!
  • We all react differently to different meds. I have been on lexapro for about 9 maybe 10 years. It is supposed to be very benign. I have not experienced weight gain. There are some funny side effects, kind of a funny ear thing is the best way I can describe it. Certainly nothing I can't live without. It seems to help with the depression also.

    L4/L5 laminectomy, L4/L5 360 fusion with instrumentation, L1 to L5 fusion, L5/S1 fusion w/ disc replacement, left and right SI joints fused.
  • One of my two anti-depressants is Wellbutrin. That is not associated with weight gain.

    The other is Effexor - but if Cymbalta didn't agree with you, Effexor probably won't either. It's saving my life, but of course, everyone's different as to how they respond to medications.

    One thing to watch out for in terms of weight gain is when the doctor wants to prescribe a low dose anti-psychotic to "boost" an anti-depressant. All those anti-psychotic drugs, including the oft-advertised Abilify, are associated with weight gain. I put on 80 pounds thanks to Geodon (which I did take at therapeutic anti-psychotic dose, not just low dose). Now that I've switched to Abilify, my weight goes up and down by nine pounds. I can feel my body wanting to put the weight on, I just fight it like crazy, no pun intended.

    Good luck finding the right med.
    (see profile for medical details)

    I *heart* my TENS unit.
  • Does it for me, I feel more 'normal' on it than off it. No weight gain.
    It just hurts. A lot.

Sign In or Register to comment.